Case 575 -- A patient with fatal respiratory distress immediately after transplant surgery

Contributed by Jay S. Raval, MD and Darrell Triulzi, MD


A 38-year-old Caucasian male was diagnosed with biopsy-proven essential proliferative IgA nephropathy and renal arteriosclerosis in 2007. He developed hypertension, end-stage renal disease, and was on hemodialysis three days a week. His blood pressure had been recorded between 101-149 mmHg systolic and 60-88 mmHg diastolic.

In 2008, the patient was admitted to the hospital for an elective living-related kidney transplant. On his admission, his physical exam was normal. Of note, his blood pressure was 107 mmHg/60 mmHg and heart rate was 77 beats/minute. He had a preoperative workup including chest imaging, EKG, and laboratory studies; all were normal with the exception of a creatinine of 15 mg/dL, BUN of 63, and elevated potassium of 5.9 mEq/L. The patient was typed as ABO blood group A and Rh positive. The patient received Campath and steroids along with hemodialysis the evening prior to his transplant.

The next morning the renal transplant procedure was started; the initial portion of the operation was performed without difficulty. However, on reperfusion of the transplanted kidney there was a significant amount of hemorrhaging from deep in the hilum that resulted in approximately 2 liters of blood loss. The patient required large-volume intravenous fluid resuscitation, including 8 liters of crystalloid fluid, 4 liters of colloid fluid, and 4 units of packed red blood cells; all of this was given over a 60 minute period in the latter half of the operation. The blood loss was ultimately controlled with surgical repair. Following the repair, the kidney appeared to be well-perfused and began to make urine immediately. The remainder of the transplant procedure was performed without incident. The last recorded stable blood pressure and heart rate was 155 mmHg/91 mmHg and 98 beats/minute, respectively.

The patient exhibited what the Anesthesia team felt were all the appropriate signs for a safe endotracheal extubation, including being awake with spontaneous purposeful movement and good carbon dioxide and oxygen levels (PCO2 34mmHg, PaO2 166 mmHg). No central venous pressures are available. He was extubated in the operating room. However, shortly after the extubation he was unable to breathe adequately and oxygen saturations dropped precipitously (last recorded SaO2 70%). A nasal trumpet was placed and copious, bloody fluid emanated from it. The Anesthesia team attempted rigid laryngoscopy for reinsertion of an endotracheal tube, but were unable to visualize the vocal cords. A needle cricothyroidotomy attempted by the Anesthesia attending was unsuccessful. At this time, an airway code was announced. No additional blood gases were drawn.

The surgical fellow was notified, and ACLS protocol was initiated. A surgical cricothyroidotomy was performed and an endotracheal tube was placed directly into the airway under direct vision. A copious amount of watery frothy bloody fluid emanated from the endotracheal tube that required extensive suctioning before end-tidal carbon dioxide could be obtained. After end-tidal carbon dioxide was obtained, the patient was bag ventilated and ACLS protocol continued. He remained pulseless and asystolic. During this time, he became increasingly difficult to bag ventilate. Breath sounds were again confirmed, but they were decreased and eventually became inaudible. Additional fluid was suctioned out and bilateral chest tubes were placed successfully to rule out pneumothorax. However, there was no air rush on either side. A copious amount of frothy fluid continued to emanate from the mouth and endotracheal tube during this time consistent with nasopulmonary edema.

The patient was warm and the temperature greater 36 degrees Centigrade and ACLS had been performed for at least 20 minutes without oxygen saturation measured. At that time the Surgery and Anesthesia attendings agreed to cease ACLS efforts and the patient was pronounced dead. The Surgery and Anesthesia teams requested that TRALI (transfusion-related acute lung injury) be investigated as a potential cause of death. An autopsy was authorized.


On post-mortem examination, the patient had bilateral pulmonary congestion (combined lung weight of 2010 grams), intra-alveolar hemorrhages, and frothy and bloody secretions present in the bronchi and trachea. The patient also had bilateral small end-stage kidneys with severe renal arteriosclerosis. Additionally, he had cardiomegaly (550 grams) and a significant pericardial serosanguineous effusion (200 mL).

Since the patient expired in the PACU, no blood samples were able to be sent to the Transfusion Medicine Laboratory. Therefore, the DAT (direct antibody testing) and visual assessment of gross hemolysis was not done. However, a clerical check revealed that the appropriate units of red blood cells were released to the appropriate patient. Upon searching the Transfusion Medicine Laboratory database, the donors of the four red blood cell units were found to be young, healthy males.


Case IndexCME Case StudiesFeedbackHome